Taking Aim at Opioid Abuse

Thursday, Aug 11, 2016
Opioid Abuse

An opioid abuse epidemic is destroying lives across America, leaving grieving families and heartbroken communities searching for answers. An estimated 1.9 million people in the United States are misusing opioid pain medication, with the unintentional overdose death rate increasing fourfold since 1999.

Prescription Medications and Drug Abuse

Prescription pain medications are the leading cause of prescription drug abuse, partially due to the increasing availability of the medications. In fact, the United States accounts for almost 100 percent of the world total for hydrocodone (e.g. Vicodin) prescriptions.

"Prescription opioids are often found in an unsecured medicine cabinet, then shared or sold for misuse," says Brenda Foley, MD, assistant medical director of Doylestown Health's Emergency department (ED). "People believe that these medications are inherently safe because they are prescribed by a physician, but if not used properly and safely, they also have the potential to be highly addictive."

Four in five new heroin users started out misusing prescription painkillers. "Many addicts move from prescription opioids to less expensive, easier-to-obtain heroin, which can be contaminated with toxic agents or powerful prescription medications, such as fentanyl, leading to unintended overdoses," says Dr. Foley.

"It's heart-wrenching to see someone die from an overdose — especially knowing that a death due to a drug overdose is a tragic consequence of an addiction that could have been prevented," says Dr. Foley.

Narcotic Responsible Initiative

In 2011, alarmed by the number of patients coming to Doylestown Hospital with overdoses and opioid abuse concerns, Dr. Foley developed the Narcotic Responsible Hospital Policy for the ED.

"The ED physicians and staff enthusiastically aligned around this effort, and with the support of administration, we were able to see a real change in our prescribing practice, while still focusing on addressing patients' pain," says Dr. Foley. Goals included reducing narcotic prescriptions for chronic pain, consideration of non-narcotic alternatives for pain relief, identifying potential addiction issues/risk factors, and offering treatment resources for those patients suffering from addiction.

Guidelines of the Narcotic Responsible Initiative include:

  • Limiting the number of pills per prescription
  • Eliminating the practice of refilling lost or stolen prescriptions
  • Avoiding prescribing long-acting narcotics
  • Prescribing only enough medication to last until the follow-up appointment, no more than a seven-day supply. If a patient continues to experience pain and there is a clinical reason, the physician needs to be aware and reevaluate the patient's need for pain medication.

"Dr. Foley initiated opioid addiction prevention measures long before media reports drew attention to the issue," says Scott Levy, MD, vice president and chief medical officer. "She spread the message hospital-wide, promoting the limited use of narcotics at time of discharge. We see patients with overdose issues, even in our pediatric population. Opioid addiction transcends all economic groups and living environments."

Narcan Saves Lives

In addition to hospital policy changes, Doylestown Health is reaching out into the community to spread awareness and education about opioid addiction. In early 2016, Ashley Heidler, Doylestown Health's pediatric outreach manager, organized a program for Central Bucks School District nurses about Narcan (Naloxone). This FDA-approved medication used by first responders, and also available over-the-counter, saves lives by stopping or reversing the effects of an opioid overdose.

"It is essential to have this education surrounding life-saving medication in our schools and critical that we focus on this epidemic which is occurring throughout the nation and in our community," says Ashley.

Signs of Opioid Overdose

Suspect an Overdose? Call 911 immediately.

  • Unable to be awakened or unable to speak
  • Unconscious
  • Slow/shallow breathing or apnea (not breathing at all)
  • Vomiting
  • Gurgling/gasping/snoring
  • Blue lips/skin
  • Skin that is cool/clammy and pale
  • Limp/floppy body

If you are unable to get a response, do not assume that the person is asleep or "just passed out." Call for help.

What Can You Do?

  • Ask – Do I need this medication? Are there alternatives? Side effects?
  • Take medication only as prescribed.
  • Educate yourself and your children about the potential risks of misuse of prescription narcotics.
  • Keep medicines secure, count and monitor pills and lock them up — ask others to do the same.
  • If you think a loved one is addicted to opioids, talk to him/her about treatment. Consider stocking Narcan in your home.
  • Dispose of leftover medications using takeback programs that accept narcotics.

Additional Resources

By posting on the Dialogue Online blog, I understand and agree that my comments will be reviewed and may be removed if they are libelous or otherwise illegal, or contain abusive, obscene, or otherwise inappropriate material. Please do not share personal health or financial information on the blog. I also understand that my comments will be available for view by the public and may be copied, stored, reproduced or disclosed by a third party for any use. For more information, please review the Doylestown Hospital's commenting guidelines.

Blog Archive